Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 62, NWS Tucson, AZ

August 5, 2022Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 5, 2022, 2:19 PM MST for Cochise County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 2:19 PM MST (21:19 UTC)
Expired
Aug 5, 2022, 4:15 PM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WGUS55 KTWC 052119
FFWTWC
AZC003-052315-
/O.NEW.KTWC.FF.W.0062.220805T2119Z-220805T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
219 PM MST Fri Aug 5 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Western Cochise County in southeastern Arizona...

* Until 415 PM MST.

* At 219 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 1 
  to 2 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sierra Vista, Huachuca City and Fort Huachuca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3155 11039 3160 11038 3161 11038 3163 11033
      3159 11030 3156 11028 3153 11030

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

KRG
2 follow-up statements
217 
WGUS75 KTWC 052224
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
324 PM MST Fri Aug 5 2022

AZC003-052315-
/O.CON.KTWC.FF.W.0062.000000T0000Z-220805T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
324 PM MST Fri Aug 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS 
AFTERNOON FOR WESTERN COCHISE COUNTY...

At 324 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. The expected rainfall rate is 2 to 3 
inches in 2 hours. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Sierra Vista, Huachuca City and Fort Huachuca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3155 11039 3160 11038 3161 11038 3163 11033
      3159 11030 3156 11028 3153 11030

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-3 INCHES IN 2 HOURS

$$

KRG
381 
WGUS75 KTWC 052308
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
408 PM MST Fri Aug 5 2022

AZC003-052318-
/O.EXP.KTWC.FF.W.0062.000000T0000Z-220805T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
408 PM MST Fri Aug 5 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST THIS AFTERNOON FOR 
WESTERN COCHISE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3155 11039 3160 11038 3161 11038 3163 11033
      3159 11030 3156 11028 3153 11030

$$

KRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:48 PM MST, 31 minutes earlier.

Area forecast discussion, Aug 5, 1:48 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
148 PM MST Fri Aug 5 2022

.SYNOPSIS...As we move through the heart of the monsoon season,
expect daily thunderstorm chances with the potential for a few
strong storms at times. The pattern shifts toward even better
thunderstorm coverage by early next week.

&&

.DISCUSSION...Satellite imagery shows some modest cumulus
development across Southeast Arizona. A few storms tried to get
going on the mountains, but became short-lived from the strong
upper level winds and lack of lower support. There is a minor
ridge that is dampening thunderstorm prospects and a small
inversion at 400mb that most likely haven't broke since 12Z.
Although, there is a decent storm south of the International
border that can kick up outflows up into the region to get some
more storms going along the border. With that, isolated
thunderstorms can be expected this afternoon and evening as the
day goes by to bring in more instability from the surface heating,
and if there is better upper level support.

Tomorrow, the upper level flow starts to shift into more of an
easterly flow as the High Pressure Center drifts northeastward.
Deterministic models show some upper level disturbances to fire
off scattered thunderstorms such as a vorticity max and minor
inverted shortwaves. CAMs look a little more promising on the
coverage of the storms due to the inverted shortwave troughs.
Thus, this weekend will have better better chances of
thunderstorms and showers. The risk of flash flooding will be
higher due to the saturated soils and flow in several washes. The
WPC Excessive Rainfall Outlook has Southeast Arizona in a slight
risk through the weekend.

By next week, the High Pressure Center will reposition itself over
the Four Corners to bring in better flow and tap into deeper
moisture for daily chances of thunderstorms and showers across
the region.

Daytime temperatures will run near seasonable normal through next
week.

&&

.AVIATION...Valid through 07/00Z.
SCT-BKN clouds AOA 8k-12k ft AGL and slowly diminishing to FEW-SCT
by 06/15z through the end of the forecast period. ISOLD SHRA/TSRA
primarily between 05/21Z and 06/04Z and returning after 06/20Z,
mainly east and south of KTUS. CIGS may briefly lower to 4k-6k ft
AGL with the TSRA, along with mountain obscurations and wind
gusts to 40+ kts. Otherwise, SFC wind generally less than 12 kts,
favoring a NWLY/NLY direction during the afternoon hours and
variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoonal period is expected to continue
through much of the forecast, with daily rounds of scattered showers
and thunderstorms. The typical threats of strong gusty winds and
heavy rainfall remain, as well as the potential for precipitation
outside the normal afternoon/evening cycles. Wind trends are
otherwise light following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 5, 1:57 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
157 PM MST Fri Aug 5 2022

AZZ503-504-507-513-052145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
157 PM MST Fri Aug 5 2022

...A strong thunderstorm will impact portions of east central Pima,
southwestern Cochise and northeastern Santa Cruz Counties through 245
PM MST...

At 156 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Sonoita, or 16 miles east of Tubac, moving northwest at
10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Whetstone, Huachuca City, Patagonia, Sonoita, Elgin,
Fort Huachuca, Parker Canyon Lake, Canelo, Madera Canyon and Ramsey
Canyon Preserve.

This includes the following highways...
 Route 82 between mile markers 18 and 55.
 Route 83 between mile markers 3 and 44.
 Route 90 between mile markers 306 and 323.
 Route 92 between mile markers 322 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3168 11018 3137 11029 3160 11100 3187 11085
TIME...MOT...LOC 2056Z 130DEG 10KT 3167 11077

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:57 PM MSTSpecial Weather StatementTWCSanta Cruz48 min
Aug 5, 2:39 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Aug 5, 2:44 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Aug 5, 3:23 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz112 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.